Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 23, 2002, 8:56 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire; Oxford County, Maine. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 8:56 PM EDT (00:56 UTC)
- Expired
- Jun 23, 2002, 9:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
Counties Oxford County, ME, Carroll County, NH, Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:00 PM EDT | Thunderstorm Wind 50 E | Gorham, NH | |
| Jun 23, 9:00 PM EDT | Thunderstorm Wind 50 E | Carroll, NH | |
| Jun 23, 9:05 PM EDT | Thunderstorm Wind 50 E | Lisbon, NH | |
| Jun 23, 9:05 PM EDT | Thunderstorm Wind 50 E | Sugar Hill, NH | |
| Jun 23, 9:30 PM EDT | Thunderstorm Wind 50 E | Campton, NH | |
| Jun 23, 9:30 PM EDT | Thunderstorm Wind 50 E | Gilead, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 240056 SVRGYX MEC017-NHC003-007-009-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 853 PM EDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES THE CITY OF CONWAY SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES THE CITY OF BERLIN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES THE CITIES OF...WOODSVILLE...PLYMOUTH...LITTLETON... LINCOLN...BETHLEHEM SOUTHERN OXFORD COUNTY IN WESTERN MAINE THIS INCLUDES THE CITIES OF...SOUTH PARIS...BETHEL * UNTIL 945 PM EDT * AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF ANDOVER TO 6 MILES NORTHWEST OF HAVERHILL...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PIERMONT AT 900 PM EDT... MOUNT WASHINGTON AT 905 PM EDT... PINKHAM NOTCH... LINCOLN... AND CRAWFORD NOTCH AT 910 PM EDT... WOODSTOCK...LOCKE MILLS...AND BETHEL AT 915 PM EDT... BRYANT POND AT 920 PM EDT... NORTH CONWAY AT 930 PM EDT... THESE STORMS HAVE A HISTORY OF DOWNING TREES AND POWER LINES. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. LAT...LON 4465 7075 4414 7234 4356 7201 4427 7039 ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM EDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jun 23, 2:00 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 200 PM EDT SUN JUN 23 2002 ZONES... COLD FRONT WILL MOVE OFF THE COAST BY 06Z. AHEAD OF IT...SCATTERED SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS /MOSTLY WIND GUSTS/ AND LOCALLY HEAVY RAIN. LOTS OF LOW LEVEL JUICE...HIGH PRECIPITABLE WATER VALUES...VERY HIGH 850 MB DEW POINTS ALONG WITH STRONGEST LOW LEVEL WINDS ADVECTING ACROSS THE 850 THETA-E AXIS WHICH IS SHOWING VERY HIGH VALUES. ALSO INCREASING WIND FIELD AS JET DECENDS TOWARD THE NORTHEAST AS UPPER LEVEL TROUGH DIGS TO THE EAST. WILL MENTION POSSIBLE STRONGER GUSTS AND HEAVY RAIN OVER NH AND WESTERN MAINE MOUNTAINS WHERE SOME SUNSHINE BREAKING OUT AND LESS OF A MARINE INFLUENCE ACTING TO STABILIZE AIR MASS. WILL MONITOR CONDITIONS NEXT FEW HOURS FOR SEVERE WEATHER POTENTIAL /MAINLY DUE TO WINDS/. SPC HAS SLIGHT RISK FOR NORTHERN ZONES AND LATEST DISCUSSION CONCERNED ABOUT WESTERN NEW HAMPSHIRE. BEHIND THE FRONT IT WILL CLEAR OUT LATER TONIGHT WITH LOTS OF SUNSHINE ON MONDAY. STRONG NORTHWEST GRADIENT WILL MIX DOWN TO THE SURFACE SO WILL HIGHLIGHT WINDY IN THE FORECAST FOR MONDAY. WEAK SYSTEM MOVES IN ON THE NORTHWEST UPPER LEVEL FLOW TUESDAY NIGHT... CLOUDS MOVING INTO SOUTHERN NH FIRST THEN MOVING NORTHEAST ACROSS FORECAST AREA. WILL FORECAST UNSETTLED WEATHER WITH A CHANCE OF SHOWERS TUESDAY NIGHT THROUGH THURSDAY. THE MAV TEMPS RUNNING COLDER THAN THE FWCS. WILL USE A COMPROMISE ...BUT LEAN TOWARD THE COOLER SOLUTION SINCE WE HAVE BEEN RUNNING BELOW NORMAL MOST DAYS LATELY. MRF NUMBERS USED FOR THE EXTENDED PERIOD. CWF... WILL KEEP THE SMALL CRAFT ADVISORY UP. SW WINDS SHOULD INCREASE TO SCA LEVELS ONCE WARM FRONT MOVES THROUGH AND STRONG SW GRADIENT SETS UP AHEAD OF THE COLD FRONT. MODELS...VIA BUFKIT SOUNDINGS...SHOW STRONG LOW LEVEL JET MOVING OVER THE WATERS THIS EVENING. BEHIND THE FRONT SHOULD STILL SEE SCA STRENGTH WINDS WITH STRONG GRADIENT FOR THIS TIME OF YEAR AND NORTHWEST WINDS LINING UP FROM SURFACE TO 500 MB WHERE THE FLOW IS ALSO RATHER STRONG. PWMWRKZFP AND PWMWRKCWF AVBL IN AWIPS. MAY MAKE LAST MINUTE CHANGES BASED ON LATEST OBSERVED DATA...OR IF A SEVERE WEATHER WATCH IS ISSUED. FCSTID = 2 .GYX... ME...SCA. NH...SCA. SJC
In the hours before
Local storm report, Jun 23, 7:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
750 PM EDT SUN JUN 23 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM NORTH STRATFORD NH TSTM WIND GUST
06/23/02 COOS LARGE TREES DOWN, ONE
DAMAGED A HOUSE ON OLD MILL
ROAD
TEBThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:01 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 44 min |
| Jun 23, 8:33 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 27 min |
| Jun 23, 8:17 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 28 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.